Minnesota, 2018

Hail in Minnesota, September 18, 2018

September 18, 2018 · NWS ARX · 1 event in 1 county or zone

Occasional thunderstorms moved across portions of southeast Minnesota before sunrise on September 18th. One of these storms briefly became strong enough to produce quarter sized hail near Wilson (Winona County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Occasional thunderstorms moved across portions of southeast Minnesota before sunrise on September 18th. One of these storms briefly became strong enough to produce quarter sized hail near Wilson (Winona County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 18, 1:51 AM CST, 46 minutes earlier.

Area forecast discussion, Sep 18, 1:51 AM CST, 46 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
251 AM CDT Tue Sep 18 2018

.SHORT TERM...(Today and tonight)
Issued at 251 AM CDT Tue Sep 18 2018

Early morning analysis showed a surface front extending from eastern
Wisconsin southwestward into central Iowa. This front continued to
make progress southward as a cold front, but will eventually become
more of a quasi-stationary front and serve as the focus for repeated
rounds of showers and storms through Thursday. North of the front,
some showers and storms tied to increasing moisture transport were
moving across southern Minnesota and into western Wisconsin. Per
latest SPC mesoanalysis, these storms should have somewhere between
1000 and 1500 J/kg of MUCAPE to work with, so could be a hail threat
with them as we go through the morning.

In addition to the ongoing storms, more expected to move in after
sunrise as shortwave energy moves in from the west. Thinking the
main threat will continue to be hail given capping in place through
the morning. Expecting to see a bit of an increase in deep layer
shear through the morning which could lead to some better storm
organization, and combined with increasing instability and 7-8 C/km
mid-level lapse rates, could lead to some severe hail. Could also
see some brief heavy rain, but storms look to be fairly progressive
in moving through, exiting the area by early to mid afternoon.
Looking like only lingering light showers and perhaps some isolated
storms will remain for the rest of the afternoon and much of the
evening.

Low level jet and moisture transport will ramp up again tonight,
leading to more shower and storm development. Heavy rain environment
remains in place (see Hydrology discussion below) and any time
moisture transport points into a fairly stationary front, flooding
becomes a concern. The key will be to determine exactly where the
front sets up tomorrow night. Currently looking like it will remain
over far southern portions of the forecast area, where rainfall
amounts would be in the 1-3 inch range, with locally higher amounts
possible by Wednesday morning.

.LONG TERM...(Wednesday through Monday)
Issued at 251 AM CDT Tue Sep 18 2018

Showers and storms will continue through Wednesday and Thursday as a
low pressure system forms over the plains and moves northeast into
the area. 18.00Z runs of the GFS and NAM move the surface boundary
north as a warm front fairly quickly Wednesday into Wednesday night,
placing nearly entirely north of the forecast area by Thursday
morning. Thinking they might be too fast in doing this given ongoing
convection along and to the north of it, so axis of heaviest
rainfall may be a bit further south (more in line with the 18.00Z
ECMWF and Canadian).

The low pressure system will slide through on Thursday, bringing
plenty of deep layer shear for a potential severe threat. The key
will be to determine how far the warm front makes it north. Should
the GFS/NAM's farther north solutions play out, the forecast area
will be squarely in the warm sector, and assuming precipitation and
cloud cover stay close to the warm front, plenty instability will be
able to build in, increasing the severe threat. Should the warm
front stay farther south, the precipitation and cloud cover will
hinder destabilization and lessen, but not completely eliminate, any
severe threat. For now, leaning toward the warm front staying
farther south, but confidence is a bit low.

Dry and cool high pressure still looks to build in behind the low on
Friday, leading to highs in the 60s to lower 70s through the weekend
and lows generally in the 40s to lower 50s, with a few 30s possible
in the favored cold spots. Some hints at small chances for rain
Sunday, with more shortwave energy in the area, but thinking better
chances will be to the north. Better chances for the forecast area
will move in Monday afternoon as another cold front approaches from
the west.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1150 PM CDT Mon Sep 17 2018

Periods of MVFR to IFR conditions are expected at the TAF sites
in low stratus and thunderstorms. Showers and storms look to move
across the TAF sites in the 10 to 15Z timeframe bringing periods
of heavy rain, possibly small hail, and gusty winds. Low stratus
is possible at times tonight into Tuesday and we may see ceilings
drop to IFR, especially at KRST. Current thinking is that MVFR
stratus will then be in place from mid afternoon Tuesday into
Tuesday evening, with the potential for ceilings to be IFR at
times. After this mornings showers and thunderstorms addition
showers and perhaps thunderstorms are possible Tuesday afternoon
into Tuesday night.

&&

.HYDROLOGY...
Issued at 251 AM CDT Tue Sep 18 2018

A heavy rainfall environment will remain in place across the area
through Thursday, with precipitable water values in the 1.5 to 2
inch range and warm cloud depths near 4 km. Generally anticipating
rainfall amounts of 2 to 5 inches through Thursday, with locally
higher amounts possible. However, location of the heaviest
rainfall remains a bit uncertain, as each day's precipitation will
depend on where a surface boundary sets up. With current river
levels above normal, river rises can be expected and river
flooding is possible along with perhaps some flash flooding.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...CA
LONG TERM...CA
AVIATION...Wetenkamp
HYDROLOGY...CA
Hazardous weather outlook, Sep 17, 2:51 AM CST, 23 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
351 AM CDT Mon Sep 17 2018

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-181200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
351 AM CDT Mon Sep 17 2018

This Hazardous Weather Outlook is for portions of southeast
Minnesota, northeast Iowa, and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms are expected to impact areas southwest of
Interstate 94 late this afternoon through tonight. Some could be
strong, with an outside chance for severe storms. The main threats
will be hail and heavy rain.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Several rounds of thunderstorms are expected through Thursday
night. The main threat will be heavy rainfall, but confidence is
low on locations that will see the heaviest rainfall. The risk for
severe storms appears low at this time.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

CA

In the hours before

Special weather statement, Sep 17, 11:36 PM CST, 3 hours 1 minute before
Special Weather Statement
National Weather Service La Crosse WI
1236 AM CDT TUE SEP 18 2018

WIZ029-032>034-180700-
Buffalo-Jackson-Trempealeau-Clark-
1236 AM CDT TUE SEP 18 2018

...Some Strong Thunderstorms Overnight...

Through 2 AM, some strong thunderstorm will be found north of
Interstate 90.  These storms will move east southeast at 40 mph and
they will be capable of producing heavy rain, frequent lightning,
and half inch diameter hail.

Locations impacted include...
Black River Falls, Mondovi, Neillsville, Whitehall, Osseo,
Independence, Strum, Modena, Price, Humbird, Hatfield, Shortville,
York, Lynn, Eleva, Northfield, Merrillan, Alma Center, Levis and
Taylor.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4443 9208 4460 9200 4460 9092 4472 9092
      4470 9032 4424 9031
TIME...MOT...LOC 0533Z 273DEG 38KT 4455 9198

Boyne

The radar

The La Crosse radar (KARX), 44 km away, was scanning. The volume nearest the first event began at 08:37 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Winona

When
September 18, 2:37 AM CST
Where
Winona County, 0.69 mi N of Wilson
Measured
1 in hail
Reported by
Public
Coordinates
43.960, -91.700

Quarter sized hail fell near Wilson.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 784784.